Washington, 2022

Winter Weather in Washington, February 21, 2022

February 21, 2022 · NWS OTX · 1 event in 1 county or zone

Snow blanketed portions of the Spokane area early February 21st, due to a stalled front in the region. Snow continued through the morning and gradually dissipated after mid-day into early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Snow blanketed portions of the Spokane area early February 21st, due to a stalled front in the region. Snow continued through the morning and gradually dissipated after mid-day into early afternoon. The intensity and rate of snow fall was unexpected - only an inch was expected until the band of showers stalled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 21, 4:40 AM PST, 10 minutes earlier.

Area forecast discussion, Feb 21, 4:40 AM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
440 AM PST Mon Feb 21 2022

.SYNOPSIS...
Arctic cold front will move through the region today. This will
bring some of the coldest air the region has seen since the
beginning of the year. Gusty north to northeast winds will bring
dangerously cold wind chills Monday night through Wednesday
morning. Cold temperatures are expected much of the week,
gradually warming toward the weekend. The forecast will be dry
after today until perhaps the end of next weekend.

&&

.DISCUSSION...
Today through Tuesday Night: Arctic air has been slow to move into
the Idaho Panhandle this morning. Winds have finally become
northeast and gusting to 17 mph at Bonners Ferry. Have had to make
several tweaks to this mornings forecast: slowed the timing of the
winds, so have lower winds speeds through the morning hours;
adjusted temperatures as many locations are at their max temps now
and will remain steady or lower through the day, especially for
the ID Panhandle down the Purcell Trench; increased chance of
precip across portions of central and southern WA into the
southern ID Panhandle. Instability showers have continued through
the night, and without that arctic boundary to push them south
and dry things out, they will continue. Have raised the chance of
precip through the morning hours, and by afternoon the best chance
of precip looks to be up against the east slopes of the Cascades
and down in the Blues and Camas Prairie. The Palouse could see 1-2
inches of snow this morning, with 1-4 inches for the Blues and
Camas Prairie today. Given the upslope flow into the east slopes
of the Cascades, they could see some light snow as well, up to a
half an inch for the lower elevations, and 2-4 inches for Blewett
Pass and Mission Ridge.

Winds will pick up this afternoon with sustained winds 15 to 30
mph stretching from the north Idaho Panhandle into CdA and Spokane
into the Columbia Basin and northern Palouse as well as down the
Okanogan Valley. Speeds may lower a couple of mph tonight, but
conditions will still remain quite windy. These winds continue
through Tuesday and then finally Tuesday night start to come down
a bit. Max wind gusts this afternoon through Tuesday afternoon
will be 30 to 45 mph with some localized gusts up to 50 mph
possible. By Tuesday night gusts will come down to 15 to 30 mph.

Highlights: Given the latest developments with showers and winds
have adjusted or issued the following: Will continue the winter
weather advisory for the Blue Mountains now till 4pm. The
advisories for the central Panhandle mountains and Camas Prairie
will remain as is. Have issued a wind chill advisory for a large
portion of the Idaho Panhandle and eastern WA starting tonight and
continuing through Wednesday morning. Even though winds will not
be as strong Tues night/early Wed temperatures will be a few
degrees cooler with winds still elevated enough to give wind chill
readings of zero to 15 below zero each night. /Nisbet

Wednesday through Monday: The winds will begin to weaken Wednesday
morning as the tight pressure gradient slackens with the strong high
pressure east of the continental divide moving east. NBM guidance
suggests record low temperatures for a few locations in eastern
Washington and the L-C valley Wednesday morning. However, these
record lows will be contingent on if the breezy north to northeast
winds will decrease in time to allow the temperatures to drop to
their full potential.

By Wednesday afternoon, the flow aloft will turn to the northwest as
ridging over the eastern Pacific begins to shift inland. Models are
suggesting a weak system to move in from the northwest during the
Wednesday night through Thursday timeframe, but very dry air in the
lower atmosphere may prohibit any precipitation from reaching the
surface. At this point, it is looking like only an increase in
clouds with very light showers or mostly just virga.

As the ridge moves inland, the PNW will also start to see
temperatures starting to moderate, with widespread highs above
freezing by Saturday. The flow will become more westerly by late
Saturday into early next week, with ensembles still trying to decide
if a more progressive pattern will set up. Right now the WPC cluster
analysis is suggesting about a 70% chance to see precipitation
during the day 8 (Monday) through day 10 (Wednesday) timeframe. The
NBM is also carrying about a 70-80% chance for mountains to see over
an inch of snow during this same period. While this isn't exactly a
slam dunk, with about 30% of the ensembles keeping the ridge in
place, this will definitely be something to keep an eye on as the
week progresses. vmt

&&

.AVIATION...
12Z TAFS: Scattered to widespread convective snow showers will
continue From the Columbia Basin east to the ID/MT border. A very
cold and dry airmass will push into the region from the north
along with breezy to gusty winds this morning. It is currently to
Sandpoint and making its way south. CIGS may lower to MVFR or
local IFR with these showers as they drop a quick couple tenths of
snow. There could be locally heavier showers, but very low
confidence of if that will occur over a terminal. Sandpoint and
Coeur d'Alene will likely gust to 30-40 kts today through
Tuesday, with gusts around 20-30 kts for KGEG, KSFF, KMWH, and
KOMK.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29   6  21   3  22  13 /  70   0   0   0   0   0
Coeur d'Alene  30   6  20   2  21   9 /  70   0   0   0   0   0
Pullman        33   8  21   2  21  12 /  50   0   0   0   0   0
Lewiston       40  18  28  11  26  17 /  40  10   0   0   0   0
Colville       29   9  22   1  24   7 /  10   0   0   0   0   0
Sandpoint      26  10  19   5  20   8 /  20   0   0   0   0   0
Kellogg        25   6  18   0  19   6 /  60   0   0   0   0   0
Moses Lake     34  17  28   8  27  14 /  30   0   0   0   0   0
Wenatchee      35  17  28   8  26  14 /  70  20   0   0   0   0
Omak           32  13  28   2  25  10 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Chill Advisory from 9 PM this evening to 10 AM PST
     Wednesday for Central Panhandle Mountains-Coeur d'Alene
     Area-Idaho Palouse-Northern Panhandle.

     Winter Weather Advisory until 10 AM PST this morning for Central
     Panhandle Mountains.

     Winter Weather Advisory until 4 PM PST this afternoon for Lewis
     and Southern Nez Perce Counties.

WA...Wind Chill Advisory from 9 PM this evening to 10 AM PST
     Wednesday for Northeast Mountains-Spokane Area-Upper
     Columbia Basin-Washington Palouse.

     Winter Weather Advisory until 4 PM PST this afternoon for
     Northeast Blue Mountains.

&&
Hazardous weather outlook, Feb 20, 4:52 AM PST, 23 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
452 AM PST Sun Feb 20 2022

WAZ034-035-041-043-044-047-049-211300-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Okanogan County-
452 AM PST Sun Feb 20 2022

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An Arctic push from the north will bring blustery winds with cold
wind chills Monday through Wednesday morning.

IDZ001>004-026-027-WAZ031>033-036>038-048-211300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Western Chelan County-
452 AM PST Sun Feb 20 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow in the mountains and rain or snow at times for the lowlands
is expected. Moderate to heavy snow may accumulate over the
mountain passes resulting in travel impacts, especially this
morning.

An arctic air mass will push into the ID Panhandle this evening
and portions of eastern Washington overnight. Snow showers will
be possible along the arctic front, and temperatures dropping
could lead to a flash freeze of moisture on the roads.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Bitterly cold wind chills will be possible Monday evening through
Wednesday morning increasing the risk for hypothermia and
frostbite for anyone exposed to the elements without proper winter
clothing.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Spokane Area

When
February 21, 4:50 AM PST to 10:30 AM PST
Where
Spokane Area forecast zone
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

With numerous reports from broadcast media and the Washington Department of Transportation, early morning snowfall had a major impact on the commute due to the accumulations and icy roadways. Many accidents, rollovers, and slide offs occurred in the Spokane Metropolitan area. With icy roadways, numerous roads across hilly areas were closed, or unable to navigate, due to lack of traction. County and state officials were out plowing and deicing following the intense morning snowfall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008644.